Q. My elderly mother hears actual songs in her ears. They keep her awake at night, which annoys her.
I read in the newspaper about someone who had this problem. There was a name for it but I can’t remember it.
This is the second time in two years she’s had this trouble. The first time it went away on its own after three months.
A. Your mother ought to be evaluated by a neurologist. The sudden onset of an auditory hallucination could be a sign of something serious, such as Parkinson’s disease or a tumor.
One reader wrote: “I was healthy and active at the age of 60. For several weeks I heard music in my head and ignored it. Then I had a brain stem stroke.”
Some medications can cause this symptom. Another person reported hearing a wonderful male chorus each evening after she started taking imipramine. As soon as she stopped the drug, the music disappeared.
There are more stories about auditory hallucinations as an adverse reaction to medications at www.peoplespharmacy.com